Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Midland/Odessa, TX

September 12, 2013Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2013, 7:20 AM CDT for Culberson County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2013, 7:20 AM CDT (12:20 UTC)
Expired
Sep 12, 2013, 1:15 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 201 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WGUS54 KMAF 121220
FFWMAF
TXC109-121815-
/O.NEW.KMAF.FF.W.0031.130912T1220Z-130912T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 AM CDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 115 PM CDT THURSDAY/1215 PM MDT/

* AT 612 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS MOVING NORTH THROUGH CULBERSON
  COUNTY.  OVER 9 INCHES OF RAIN HAS FALLEN IN SOME PORTIONS OF 
  GUADALUPE MOUNTAINS NATIONAL PARK DURING THE PAST 24 HOURS.  LAW 
  ENFORCEMENT OFFICIALS HAVE ALREADY REPORTED MUD AND ROCK SLIDES ON
  PORTIONS OF U.S. HIGHWAY 62/180. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE
  MOUNTAINS NATIONAL PARK AND PINE SPRINGS.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 1108 CROSSING DELAWARE RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
DELAWARE RIVER...NICKEL CREEK...WILD HORSE DRAW...SALT CREEK...
COTTONWOOD CREEK...CHINA DRAW...OWL DRAW AND HAY HOLLOW.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3200 10492 3199 10404 3146 10409 3142 10492

$$
1 follow-up statement
207 
WGUS74 KMAF 121428
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT THU SEP 12 2013

TXC109-121815-
/O.CON.KMAF.FF.W.0031.000000T0000Z-130912T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-
928 AM CDT THU SEP 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT/1215 PM
MDT/ FOR NORTHERN CULBERSON COUNTY...

AT 917 AM CDT...GUADALUPE MOUNTAINS NATIONAL PARK RANGERS REPORTED 
FLASH FLOODING CONTINUING OVER THE WARNED AREA.  PARK RANGERS HAVE 
CLOSED ROADS IN THE PARK TO DOG CANYON...MCKITTRICK 
CANYON...WILLIAMS RANCH...AND THE SAND DUNES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE
MOUNTAINS NATIONAL PARK AND PINE SPRINGS.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM 1108 CROSSING DELAWARE RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
DELAWARE RIVER...NICKEL CREEK...WILD HORSE DRAW...SALT CREEK...
COTTONWOOD CREEK...CHINA DRAW...OWL DRAW AND HAY HOLLOW.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3200 10492 3199 10404 3146 10409 3142 10492

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:29 AM CDT, 51 minutes earlier.

Area forecast discussion, Sep 12, 6:29 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Thu Sep 12 2013

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Moderate to heavy rain has caused MVFR CIGs to form at CNM this
morning. This cloud deck will rise after a few hours and become
VFR later this morning. Other MVFR CIGs have develop southeast of
MAF, but should not make it to MAF or any other TAF sites which
will remain VFR.

Hennig

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT Thu Sep 12 2013/

DISCUSSION...

Heavy rain and flooding continued this morning across the Guadalupe
Mountains and most of Eddy County. Upper level difluence and
numerous S/W's along with an axis of moisture streaming in from
the Pacific have all led to several inches of rain over the past
two days. This moist axis will slowly shift west today as the mid-
level ridge that has given us a break from the heat moves back
over the Southern Plains. Will retain higher PoPs out west and
keep most other areas dry. Flood products will continue to be
issued throughout the day for parts of Eddy County as water makes
its way through the streams and arroyos toward the Pecos River.

With the drier air comes warmer temperatures which should rebound
back to normal values over the next several days. The only exception
will be the parts of southeast New Mexico which received the most
rain so will go a few degrees below guidance for these locations. A
weak backdoor cold front will slide south entering northern parts of
the Permian Basin late Friday. Moisture convergence during during
peak heating should lead to a few showers and thunderstorms along
the front. This front will stall across the area Saturday and become
a focus for more scattered convection. Beyond this weekend, the
upper ridge will break down, possibly allowing abundant moisture to
once again spread across the area. This type of pattern would
suggest better rain chances, but will continue with slight chance
PoPs in the extended for now as we await better model consistency.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Sep 12, 5:41 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CDT THU SEP 12 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
541 AM CDT THU SEP 12 2013 /441 AM MDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN WILL CONTINUE IN EDDY AND NORTHERN
CULBERSON COUNTIES THIS MORNING. URBAN FLOODING WILL BE POSSIBLE
IN CARLSBAD AND ARTESIA...AND LOW WATER CROSSINGS AT STREAMS AND
ARROYOS WILL BE FLOODED IN WESTERN PORTIONS OF EDDY COUNTY THIS
MORNING. CONDITIONS SHOULD IMPROVE THIS AFTERNOON AS THE RAIN
DIMINISHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY
ABREAST TO THE LATEST FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:13 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 12, 3:21 PM CDTAreal Flood AdvisoryMAFCulberson6 hr
Sep 12, 3:33 PM CDTAreal Flood WarningMAFCulberson6 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.